Maryland, 2002

Lightning Strike in Maryland, April 21, 2002

April 21, 2002 · NWS LWX · 1 event in 1 county or zone

A late night thunderstorm caused a fire at a townhouse on North Adams Street which heavily damaged the structure. Lightning struck the building and started a fire that caused $250,000 damage which included the destruction of the directly affected unit and damage to two adjoining townhomes.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A late night thunderstorm caused a fire at a townhouse on North Adams Street which heavily damaged the structure. Lightning struck the building and started a fire that caused $250,000 damage which included the destruction of the directly affected unit and damage to two adjoining townhomes. One firefighter suffered a leg injury while attempting to douse the blaze and a woman neighbor suffered cardiac arrest at the scene.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 21, 11:10 PM EST, 20 minutes earlier.

Area forecast discussion, Apr 21, 11:10 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1210 AM EDT MON APR 22 2002

QUICK UPDATE TO ADD THUNDER TO THE FORECAST IN THE EAST. ALSO
MONITORNG TSTMS IN WEST CENTRAL AND CENTRL VA.

CS
-----------
945 PM WBCAFDLWX

REGL RADAR MOSIAC DEPICT A GOOD SWATH OF SHRA/TSRA ACRS UPR OHIO
VLY... AIMING TWD CWFA. NOT MUCH RECVD PAST CPL HRS...SO HV A LTL
SPACE TO PLAY WITH REGARDING FFG VALUES. STBL NELY FLW HAS CAUSED
THE DEMISE OF ECHOES APPCHG CWFA ERLR THIS EVNG. 18Z RUNS WUD INDC
THAT STABILITY WL INCR A BIT THRU NGT...EVEN AS LOPRES NEARS...DUE
TO STRENGTHENING CAD. THIS WUD PRECLUDE THUNDER...BUT IT WUDNT TTLY
PREVENT HVY RAFL. HWVR...DUE TO 3 TO 6 BENIGN HRS THIS EVNG...WUD BE
USING 12 HR FFG VALUES...AND THEY ARE RELATIVELY HIGH.  MOST
SUSEPTIBLE WUD BE HIGHLAND VA-PENDLETON WV-SHENANDOAH VA...BUT WED
STL NEED WELL OVR TWO INCHES OF RAIN TO CAUSE PRBLMS. DONT THINK
THATS IN THE CARDS. SOME LOCAL PONDING CERTAINLY PSBL...AND
NOWCASTS HV OFFERED ENHANCED WORDING. WL INCL HVY RA PSBL IN ZFP
UPDT...AND LET THE REST BE HNDLD SHORT TERM IF NEEDED. ZNS OVRALL IN
GREAT SHAPE. SOME GRPS MAY NEED A SLGT TEMP ADJUSTMENT...AND WL
PROVIDE THAT SERVICE WITH THE ZONE UPDT AS WELL.  NEW ZFP/RDF BEFORE
10 PM EDT/0200 UTC. GNGT

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.

HTS

In the hours before

Special weather statement, Apr 21, 9:55 PM EST, 1 hour 35 minutes before
VAZ021-220400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1055 PM EDT SUN APR 21 2002

A THUNDERSTORM IN EASTERN WEST VIRGINIA WILL BE MOVING EAST INTO
HIGHLAND COUNTY VIRGINIA BETWEEN 10:50 AND 11:50 PM.  THIS STORM
WILL PRODUCE STRONG GUSTY WINDS UP TO 40 MILES AN HOUR AND POSSIBLY
HAIL. THIS WILL BE IN ADDITION TO VERY HEAVY RAIN AND FREQUENT
LIGHTNING. THIS STORM IS MOVING EAST AT 20 MILES AN HOUR. ANYONE
OUTDOORS SHOULD SEEK SHELTER FROM THIS STORM. THE STORM WILL WEAKEN
AS IT MOVES OVER THE COUNTY TOWARDS THE STAUNTON AREA.

STRONG

The radar

The Sterling radar (KLWX), 30 km away, was scanning. The volume nearest the first event began at 04:30 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Montgomery

When
April 21, 11:30 PM EST
Where
Montgomery County, Rockville
Property damage
$250,000
Reported by
NEWSPAPER
Coordinates
39.136, -77.204 (the zone’s center; the record gives no point)

Lightning struck a townhouse around 12:30 AM EDT on the 22nd.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2002Every state in 2002This day in weather historyWarnings in Maryland, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292370.